Cutaneous allergic reactions to tattoo ink
Article first published online: 25 NOV 2009
© 2009 Wiley Periodicals, Inc.
Journal of Cosmetic Dermatology
Volume 8, Issue 4, pages 295–300, December 2009
How to Cite
Kaur, R. R., Kirby, W. and Maibach, H. (2009), Cutaneous allergic reactions to tattoo ink. Journal of Cosmetic Dermatology, 8: 295–300. doi: 10.1111/j.1473-2165.2009.00469.x
- Issue published online: 25 NOV 2009
- Article first published online: 25 NOV 2009
- Accepted for publication August 16, 2009
- allergic contact dermatitis;
- ink allergy;
Tattoo artists use many compounds to create tattoo pigment and several allergic reactions can occur as a result of these additives. The compositions of many inks have been identified; however, as new mixtures are created it becomes difficult to identify the specific ingredients in a particular ink. Allergic reactions to a particular pigment can manifest in several ways including allergic contact dermatitis and photoallergic dermatitis. Subsequently, tattoo ink or pigment allergy reactions can be classified as acute inflammatory reactions, allergic hypersensitivities, and granulomatous, lichenoid, and pseudolymphomatous types of reactions. This paper will review the clinical manifestations and the most common compounds associated with cutaneous reactions to tattoo ink.